Texas Compounding Pharmacy Recalls Products After Reports of Infection: FDA
A Texas compounding pharmacy is now voluntarily recalling all its lots of sterile medications, according to the Food and Drug Administration.
Specialty Compounding LLC, a subsidiary of Peoples Pharmacy Inc. recalled the products, all within expiry date, after 15 patients at two Texas hospitals got a bacterial infection. The agency said that there is a strong association between the medication use and the infection.
The patients at Corpus Christi Medical Center Doctors Regional and Corpus Christi Medical Center Bay Area were given IV infusions of calcium gluconate from Specialty Compounding. According to FDA, the patients soon developed an infection caused by Rhodococcus equi.
"Because of the potential association between the hospital-based infections and sterile compounded medications produced by Specialty Compounding, we are voluntarily recalling all sterile products out of an abundance of caution. We deeply regret the impact this recall has on our patients and the hospitals that we serve, but patient safety must always be our first concern," said Ray Solano, pharmacist in charge at Specialty Compounding, according to a news release.
In 2012, at least 63 people died of meningitis while 749 got sick after receiving steroid injections from New England Compounding Center in Massachusetts. Since then, the FDA has accelerated inspections of compounding pharmacy.
"I am saddened to learn of yet another incident where patients have been potentially harmed due to tainted drugs produced by a compounder. The Senate has before it a unique opportunity to take bipartisan action and improve the safety of compounded drugs. I hope that the Senate takes up and passes the bipartisan Pharmaceutical Quality, Security, and Accountability Act as soon as possible so that the FDA and state boards of pharmacy can have the guidance necessary to carry out their work to protect all Americans," said Sen. Tom Harkin, D-Iowa, in a statement, reported USA Today.